Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Reno, NV

August 18, 2023Alpine County, Mono County, California; Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 18, 2023, 6:05 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 6:05 PM PDT (01:05 UTC)
Expired
Aug 18, 2023, 7:30 PM PDT
In force
85 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 115 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WGUS55 KREV 190105
FFWREV
CAC003-051-NVC005-190230-
/O.NEW.KREV.FF.W.0017.230819T0105Z-230819T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
605 PM PDT Fri Aug 18 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Tamarack burn scar in...
  Alpine County in northern California...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 730 PM PDT.

* At 605 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Tamarack Burn Scar. 
  The expected rainfall rate is 0.25 to 0.5 inches in 30 minutes. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tamarack Burn Scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tamarack Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Tamarack Burn
           Scar.

* Some locations that will experience flash flooding include...
  Topaz Lake, Holbrook Junction, Monitor Pass and Topaz Lake 
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Tamarack Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3876 11965 3880 11964 3877 11956 3870 11951
      3862 11957 3866 11963

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 30 MINUTES

$$

HR
1 follow-up statement
952 
WGUS75 KREV 190225
FFSREV

Flash Flood Statement
National Weather Service Reno NV
725 PM PDT Fri Aug 18 2023

CAC003-051-NVC005-190235-
/O.EXP.KREV.FF.W.0017.000000T0000Z-230819T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
725 PM PDT Fri Aug 18 2023

...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR WILL EXPIRE AT 730 
PM PDT THIS EVENING FOR ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 3876 11965 3880 11964 3877 11956 3870 11951
      3862 11957 3866 11963

$$

HR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:17 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 2:17 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PDT Fri Aug 18 2023

.SYNOPSIS...

Afternoon showers and thunderstorms prevail today and Saturday,
posing a threat of localized flash flooding. Attention turns
widespread, significant rainfall and potential flooding concerns
early next week as abundant moisture from Hurricane Hilary arrives
to the region.

&&

.SHORT TERM...

Latest radar observations reveals a few thunderstorms have developed
in the last couple hours with maturing cumulus along the higher
terrain. PWAT values are generally lower than they were this time
yesterday per 20Z mesoanalysis, which coupled with modest steering
flow, should reduce the overall flash flood potential today.
Additional shower and thunderstorm development will occur in the
next 4-6 hours before convective activity tapers off post-sunset.

Minimal change in the overall synoptic pattern will promote another
afternoon of showers and thunderstorms for Saturday, featuring a
likely uptick in coverage as rich moisture begins to trickle into
the region. As has been the case, wet thunderstorms will pose a risk
of localized flash flooding (especially in steep terrain and/or
where storm training occurs), cloud-to-ground lightning, and gusty
outflow winds. Blowing dust from gusty outflows may reduce
visibility in the Basin & Range. Be sure to have multiple ways of
receiving alerts if planning outdoor recreation this weekend!

CAMs have hinted at an initial wave of precipitation moving through
the region Saturday night into early Sunday morning before clearing
out after sunrise. A few rumbles of thunder cannot be ruled out,
though this is expected to be a prelude to things to come later in
the day on Sunday.

-Salas

.LONG TERM...

The long term forecast is still a rather challenging and exceedingly
rare one as the exact trajectory of now major Hurricane Hilary
remains variable. Latest guidance favors a slight eastward shift in
the trajectory, which would also displace the attendant moisture
plume further east as well.

With that being said, there is high confidence that anomalous
tropical moisture will travel northward in the coming days before
overspreading much of the Sierra and western Nevada in a south-to-
north fashion as soon as Sunday morning. As a result, significant
rainfall is forecast for a vast majority of the region during the
Sunday through Tuesday timeframe, with the greatest rainfall
accumulation favoring Mono and Mineral counties. Blended guidance
is certainly converging on a wetter solution with areas generally
south of the I-80 corridor now having a 20-40% chance of exceeding
1" of rainfall between Sunday and early Wednesday morning,
including the Greater Reno-Carson-Minden area and Tahoe Basin.
Areas north of the I-80 delineation generally have a 10-20% chance
of reaching an inch, though accumulations will likely remain in
the 0.5-1 inch range. The exception to this, of course, is Mono,
southern Lyon, and Mineral county where chances of surpassing an
inch of rainfall varies from 30-60% with a 10-30% chance of 2" of
rainfall accumulation. In the most extreme scenario, the southern
counties (Mono, Lyon, Mineral) have 5-15% odds of exceeding 3" of
rain. Locally greater totals will be likely for the higher terrain
due to upslope enhancement.

The fly in the ointment regarding rainfall totals will be heavier
rainfall rates from any thunderstorms. The current thinking is that
abundant cloud cover will dampen strong convection and limit the
thunderstorm potential. Probabilistic guidance suggests a 25-35%
chance of storms each day south of I-80, spatially coincident with
the area of greatest moisture availability. As such, locally greater
rainfall totals will be possible each afternoon Sunday through
Tuesday should thunderstorms develop.

Finally, a couple other noteworthy regional impacts from Hilary will
be: below average temperatures and gusty winds in the Basin & Range.
A potent cloud deck will yield high temperatures 10-15 degrees below
normal early next week. The other impact will be some gusty winds
Monday for extreme eastern Pershing, Churchill, and Mineral
counties. A bulk majority of the strongest gusts will remain east
of the region, although some gusts up to 40-50 mph will be
possible for these areas (10-20% odds per NBM).

-Salas

&&

.AVIATION...

* Expect a 30-40% chance for showers and thunderstorms to impact
  western Nevada terminals(KRNO,KCXP,KMEV) through 03z this evening
  followed by a 15% chance for isolated light showers from 03-06z.

* These storms on Saturday will be capable of producing gusty
  outflows to 40 kts with convective LLWS and turbulence possible
  anywhere outflows exist. Mountain range obscurations will also be
  possible due to cloud decks from storms, as well as localized
  heavy rain, small hail, and frequent lightning.

* Chances for more widespread showers and thunderstorms have trended
  higher for Saturday afternoon with development expected between 18-
  20z. By Sunday and Monday, there will be an increasing threat for
  moderate to heavy rainfall across the region due to remnant
  moisture from Hurricane Hilary streaming northward into the
  region. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from Sunday afternoon through late Monday night
     NVZ001-004.

CA...Flood Watch from Sunday afternoon through late Monday night
     CAZ073.

&&

In the hours before

Special weather statement, Aug 18, 2:59 PM PDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service RENO NV
259 PM PDT Fri Aug 18 2023

CAZ070>072-NVZ002-003-005-191200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Greater Reno-
Carson City-Minden Area-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Empire, and Gerlach
259 PM PDT Fri Aug 18 2023

...Shower and thunderstorm chances continue...
...Heavy rain with isolated flood potential Sunday-Monday...

* Showers and thunderstorms will continue to develop and push
  northward this afternoon and evening. These storms will be
  capable of gusts in excess of 45 mph, which could kick up dust
  from desert sinks and playas, in addition to localized heavy
  rainfall and small hail. Another round of scattered to
  widespread showers and thunderstorms will occur once again
  Saturday afternoon and evening.

* Major Hurricane Hilary in the eastern Pacific is expected to
  make landfall Sunday PM or early Monday AM along northern Baja
  of California or extreme southern coastal California. While this
  system will rapidly weaken into a remnant low by the time it
  reaches Nevada, significant amounts of moisture will bring
  periods of heavy rainfall to the region Sunday afternoon through
  Monday. The greatest threat for flooding is across the Basin &
  Range and the eastern Sierra. However, isolated flooding cannot
  be ruled out elsewhere across western Nevada and northeast
  California. Have multiple ways to receive alerts in case flood
  warnings are issued, and never drive through flooded roadways.

* Abundant cloud cover and rainfall will keep afternoon high
  temperatures 10 to 20 degrees below normal Sunday through
  Tuesday, with Monday likely being the chilliest day of the week.

* Stay tuned to the National Hurricane Center by visiting
  www.hurricanes.gov for the latest on Hilary.

CAZ073-NVZ001-004-191200-
Mono County-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining,
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay
259 PM PDT Fri Aug 18 2023

...Shower and thunderstorm chances continue...
...Heavy rain and flood potential Sunday-Monday...

* Another round of scattered to widespread showers and
  thunderstorms will occur once again Saturday afternoon and
  evening.

* Major Hurricane Hilary in the eastern Pacific is expected to
  make landfall Sunday PM or early Monday AM along northern Baja
  of California or extreme southern coastal California. While this
  system will rapidly weaken into a remnant low by the time it
  reaches Nevada, significant amounts of moisture will bring
  periods of heavy rainfall to the region Sunday afternoon through
  Monday. The greatest threat for flooding is across the Basin &
  Range and the eastern Sierra. Please see the Flash Flood Watch
  for additional details. Have multiple ways to receive alerts in
  case flood warnings are issued, and never drive through flooded
  roadways.

* Abundant cloud cover and rainfall will keep afternoon high
  temperatures 10 to 20 degrees below normal Sunday through
  Tuesday, with Monday likely being the chilliest day of the week.

* The center of what is left of Hilary will move through central
  Nevada on Monday. Across the Basin and Range, expect
  breezy/gusty conditions with gusts of 30-40 mph and locally
  higher inside any intense storm cores. If the track of Hilary
  shifts farther west, winds may become gustier for more of the
  region.

* Stay tuned to the National Hurricane Center by visiting
  www.hurricanes.gov for the latest on Hilary.

https://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:03 PM PDTDust Storm AdvisoryREVChurchill, Lyon, Pershing, Washoe117 min
Aug 18, 6:57 PM PDTSpecial Weather StatementREV33 min
Aug 19, 2:16 PM PDTWind AdvisoryREVChurchill, Lyon, Pershing, Washoe45 hr
Aug 19, 3:11 PM PDTSpecial Weather StatementREV34 min
Aug 19, 4:17 PM PDTSpecial Weather StatementREV43 min

Nearby

Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.